Oklahoma, 2008

Hail in Oklahoma, July 3, 2008

July 3, 2008 · NWS TSA · 2 events in 2 counties and zones

Isolated severe thunderstorms occurred in Okmulgee and Muskogee Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Isolated severe thunderstorms occurred in Okmulgee and Muskogee Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 3, 2:28 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 3, 2:28 PM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
328 PM CDT THU JUL 3 2008

.DISCUSSION...
20Z SFC ANALYSIS SHOWS WEAK FRONTAL BOUNDARY NEAR I-44 WITH
MUCAPES AROUND 4000 J/KG ALONG AND SOUTH. CIN CONTINUES TO SLOWLY
WEAKEN BUT THUNDERSTORMS THUS FAR HAVE REMAINED ISOLATED AND
CONFINED NEARER TO THE 850 MB FRONT WHICH LIES A LITTLE SOUTH OF
SFC FRONT POSITION. MCV NOTED ON VIS SATELLITE OVER EASTERN TX
PANHANDLE WHICH CONTINUES TO SLOWLY DRIFT EAST. STORMS HAVE BEEN
INCREASING OVER SW OKLAHOMA AS A RESULT AND LOOK FOR THIS TREND TO
CONTINUE THROUGH THE LATE AFTERNOON AND EVENING ALONG AND NEAR THE
AFOREMENTIONED BOUNDARIES. SEVERE THREAT IS LIMITED DUE TO WEAK
FLOW BUT HAVE ALREADY SEEN A MESONET GUST OVER 40 MPH WITH ONE
CELL IN ADAIR COUNTY. SO A FEW BRIEF DOWNBURSTS CAN BE EXPECTED
THIS EVENING. HIGHEST POPS TONIGHT WILL BE PLACED THROUGH ROUGHLY
THE MIDDLE THIRD OF THE CWA.

OVERNIGHT ACTIVITY WILL LIKELY LEAVE A BOUNDARY IN LIEU OF THE
WEAKENING COLD FRONT FRIDAY WITH ANOTHER ROUND OF SCATTERED
THUNDERSTORMS...THIS TIME THE FOCUS COULD SHIFT A LITTLE SOUTH AND
EAST. AGAIN ONLY ISOLATED STRONG DOWNBURSTS EXPECTED. BY FRIDAY
NIGHT INTO SATURDAY THE MOIST AXIS SHOULD BEGIN TO LIFT BACK
TOWARD THE NORTH...LIKELY EXTENDING ACROSS NE OKLAHOMA THROUGH
CENTRAL ARKANSAS. 12Z GFS HINTS AT POSSIBLE MCS MAKING A RUN AT
FAR NORTHEAST COUNTIES BY SAT MORNING BUT THIS SCENARIO IS NOT
SUPPORTED BY ANY OTHER GUIDANCE.

NO MAJOR CHANGES TO THINKING IN LATER PERIODS AS SUMMERTIME
PATTERN REMAINS ESTABLISHED ACROSS MUCH OF THE COUNTRY. SUNDAY AND
MONDAY SHOULD BE THE HOTTEST DAY AS UPPER RIDGE IS STRONGEST OVER
THE AREA AT THIS TIME. MEDIUM RANGE MODELS HAVE TRENDED A LITTLE
STRONGER WITH CENTRAL U.S. TROUGH TUE/WED OF NEXT WEEK AND ANOTHER
FRONT WHICH WILL MAKE A RUN THROUGH THE CENTRAL PLAINS. THIS
SHOULD BRING AT LEAST ISOLATED THUNDERSTORMS FOR TUE/WED ALONG
WITH A ALIGHT DECREASE IN TEMPS.

CONTINUES TO UNDERCUT MAV/MEX HIGH TEMPS THROUGH THE PERIOD...
HOWEVER ACTUALLY WENT SLIGHTLY WARMER ON SATURDAY VS THE 12Z MAV
WHICH IS LIKELY KEEPING TEMPS DOWN AS A RESULT OF ITS DEVELOPING
MCS TO OUR NORTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   70  90  71  91 /  40  30  30  20
FSM   69  89  68  90 /  30  40  30  30
MLC   72  90  70  93 /  30  30  20  20
BVO   65  88  68  91 /  30  30  30  30
FYV   66  84  66  87 /  50  40  30  30
BYV   67  85  65  84 /  50  40  40  30
MKO   69  89  68  89 /  40  30  30  20
MIO   67  87  67  87 /  40  30  30  30
F10   69  90  70  93 /  40  30  20  20
HHW   69  92  69  92 /  20  20  20  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...23
LONG TERM....14
Hazardous weather outlook, Jul 3, 3:55 PM CST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
455 PM CDT THU JUL 3 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-041000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
455 PM CDT THU JUL 3 2008

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...NONE.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE AFTERNOON AND EVENING.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
LATE THIS AFTERNOON...A SLOW MOVING COLD FRONT EXTENDED FROM FAR
NORTHEASTERN OKLAHOMA INTO SOUTHWEST OKLAHOMA...GENERALLY ALONG
THE I-44 CORRIDOR. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL
CONTINUE TO DEVELOP ALONG AND JUST AHEAD OF THE BOUNDARY THIS LATE
AFTERNOON AND EARLY EVENING. WHILE WIND PROFILES WILL REMAIN
WEAK...ENOUGH INSTABILITY WILL BE PRESENT TO SUPPORT A
THUNDERSTORM OR TWO THAT MAY BRIEFLY BECOME SEVERE INTO THE
EVENING HOURS. GUSTY WINDS WILL BE THE MAIN THREAT. ONGOING
ACTIVITY IS EXPECTED TO DISSIPATE WITH THE LOSS OF DAYTIME HEATING.

HOWEVER...AREAS OF SHOWERS AND THUNDERSTORMS MAY REDEVELOP LATER
TONIGHT AS THE LOW-LEVEL JET INCREASES.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED GIVEN THE BREVITY AND ISOLATED
NATURE OF ANY SEVERE WEATHER THAT MAY OCCUR INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
HE CHANCES OF SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST
FRIDAY INTO SATURDAY AS THE FRONTAL BOUNDARY LINGERS ACROSS THE
AREA. A FEW AFTERNOON SEVERE THUNDERSTORMS COULD DEVELOP AND PERSIST
INTO THE EVENING HOURS.

THE FRONT WILL WASH OUT ON SUNDAY...LEAVING HIGH PRESSURE IN
CONTROL THROUGH MONDAY. ANOTHER COLD FRONT WILL APPROACH THE AREA
ON TUESDAY BRINGING THE POTENTIAL FOR MORE SHOWERS AND
THUNDERSTORMS ALONG WITH IT.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION. $$

In the hours before

Special weather statement, Jul 3, 1:45 PM CST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
245 PM CDT THU JUL 3 2008

ARZ010-OKZ069-032015-
ADAIR OK-WASHINGTON AR-
245 PM CDT THU JUL 3 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 315 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     WESTERN WASHINGTON

IN NORTHEAST OKLAHOMA
     CENTRAL ADAIR

AT 245 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTHEAST OF CHRISTIE...MOVING EAST AT 7 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...BARON...CHRISTIE...
WESTVILLE...SUMMERS AND CINCINNATI.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3608 9445 3584 9450 3587 9479 3610 9473
TIME...MOT...LOC 1945Z 280DEG 6KT 3600 9465
Special weather statement, Jul 3, 2:17 PM CST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
317 PM CDT THU JUL 3 2008

ARZ010-032045-
WASHINGTON AR-
317 PM CDT THU JUL 3 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 345 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHWEST ARKANSAS
     WESTERN WASHINGTON

AT 317 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CLYDE...MOVING EAST AT 11 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THIS STORM INCLUDE...MORROW...CLYDE AND CANEHILL.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LAT...LON 3594 9429 3583 9433 3587 9450 3595 9446
TIME...MOT...LOC 2017Z 274DEG 10KT 3590 9442
Special weather statement, Jul 3, 4:02 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
502 PM CDT THU JUL 3 2008

ARZ010-019-020-032230-
CRAWFORD AR-FRANKLIN AR-WASHINGTON AR-
502 PM CDT THU JUL 3 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 530 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     SOUTHEASTERN WASHINGTON AND NORTHEASTERN CRAWFORD

IN WEST CENTRAL ARKANSAS
     NORTHERN FRANKLIN

AT 502 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTH OF BIDVILLE...MOVING EAST AT 16 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...PARADISE...TAFT...BIDVILLE...
WATALULA...JETHRO...MOUNTAIN TOP...FERN...BARNES...TURNERS BEND...
CASS...REDDING...LOCKE AND MOUNT GAYLER.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3547 9369 3547 9370 3565 9414 3581 9406
      3579 9396 3576 9396 3576 9391 3578 9390
      3573 9368
TIME...MOT...LOC 2202Z 291DEG 14KT 3570 9399

The radar

The Tulsa radar (KINX), 71 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Okmulgee

When
July 3, 5:22 PM CST
Where
Okmulgee County, Okmulgee
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.630, -95.970

Hail, Muskogee

When
July 3, 8:00 PM CST
Where
Muskogee County, 2 mi NE of Muskogee Davis Arpt
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
35.691, -95.345

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126387, 126388.